Land of milk and honey?

Our health and science expert brings you the answers.

By
August 2, 2017 19:53
A jar of milk

A jar of milk. (photo credit: PAUL SCHMID/MCT DIRECT)

I am a 76-year-old woman. Some two years ago, I had an attack of bronchitis from which I fortunately recovered. However, I was left with some morning phlegm and hoarseness – particularly during sharav dry weather, to which I am allergic. A doctor who specializes in natural medicine advised me to avoid all milk products.   When I mentioned this to a pulmonary specialist, he replied briefly: “There is no scientific evidence.” Who is right? 

M.Z.S., Jerusalem


Dr. Menachem Oberbaum, director of the Center for Natural Medicine at Shaare Zedek Medical Center in Jerusalem, answers:
One could say that both physicians are right. The pulmonary specialist who stated that there is no scientific evidence” is correct since surprisingly, pediatric medicine didn’t investigate this observation, which is very often claimed, especially by complementary medicine doctors and therapists. 
 
On the other hand, the doctor who specializes in natural medicine is also right. The increase of mucus, suggesting that milk might have an inflammatory activity and support the development of bronchitis, is often observed, especially in allergic persons. This effect of milk has to be distinguished from a real milk allergy, which can involve a potentially life-threatening condition.
 
I suggest people who suffer from repeated infections of the upper airways try to avoid milk and other dairy products for a while. An observation of a reduction of mucus production (which must occur quickly) or the appearance of the infections will justify giving up milk and dairy products. Those who do not quickly notice an improvement can return to a diet including milk and dairy products. It must be taken into account that returning to a diet that includes milk and dairy products may lead in the first few days to gastrointestinal symptoms as diarrhea or abdominal pains.
 
I want to share information about my son Ralph, who died in Kansas City, Missouri, last year at the age of 20 after getting intravenously a Teva Pharmaceuticals drug made in Israel called Reglan.

He was a very bright young man and honor student who had just completed his first year of a combined six-year BA/MD program when he found himself in an emergency room with a digestive upset. After he was given Reglan, he suffered irreversible side effects and was in intense pain. He was then sent to Washington University Medical Center by experts. The connection to Reglan is documented in his medical notes.

Reglan is an extremely profitable drug used prolifically without regard to its danger, especially in young adults. My goal is to either have the drug removed from the market or that it not be administered to individuals under 30 and that doctors and patients be educated about the risks and side effects.

 Jonathan Raskas, St. Louis, Missouri

Veteran Israeli pharmacist and pharmacological consultant Howard Rice comments:
First, may I offer you my deepest condolences on the tragic passing of your son. I should like to state a few facts regarding Reglan, all of which can be endorsed by the literature. It is a generic preparation of metoclopramide, a medication that has been in use since 1964 and is on the World Health Organization’s list of essential drugs. It has been found to be safe even if used by pregnant women. However, as with many drugs, it must be used with caution. The adverse effects and precautions that are indicated in the physician and pharmacist leaflets and literature must be adhered to. The recommended dosage should never be exceeded for more than two weeks, particularly in elderly patients who are often more vulnerable to movement disorders than young adults. 
 
Treatment with metoclopramide can cause dyskinesia, particularly tardive dyskinesia (TD), which is a serious movement disorder that is often irreversible. This is the reason why a maximum of 12 weeks should not be exceeded. This may well be the problem your son had. There is a patient leaflet that should have been handed out if this medication is used so that the patient can identify early symptoms of TD and advise his physician accordingly. Acute dystonic reactions, however, occur in approximately 1 in 500 patients who have received the adult dosages of 30 to 40 mg/day of metoclopramide. Symptoms usually are seen during the first day or two of treatment with metoclopramide and occur more frequently in pediatric patients and adult patients under 30.

Be the first to know - Join our Facebook page.


The symptoms may include involuntary movements of limbs and facial grimacing, and other dystonic reactions resembling tetanus.
Unfortunately, it is not possible to predict which patients will develop metoclopramide-induced TD, and as such caution needs to be exercised.
 
Obviously I cannot say just who or what was to blame for your son’s passing, but it illustrates yet again the dire need for full explanations to be given by the doctor and particularly by a pharmacist to patients and their families before taking medication. They must be given an explanation that enables the patient to fully understand the advantages and disadvantages of any medical treatment before it is administered.
 
It is most unlikely that the medication would be withdrawn from the market, since it saves far greater numbers of people than it harms, but physicians and pharmacists should be legally committed and mandated to fully explain the side effects and contraindications of this and other medications, both in the US and globally. If you succeed in this, your son will have left a legacy of successfully healing and saving millions of lives.
 
I am a 77-year-old woman and until now I have been quite active, walking and swimming every day, doing yoga and going to weekly exercise classes as well as working in the garden. But lately my knees have been bothering me. They are swollen and puffy and painful and the longer I walk, the more they hurt. My family doctor says it isn’t arthritis, but she thinks it is bursitis and gave me painkillers. I want to know if it is treatable and if there is anything I can do myself to ease the pain. Also what sort of doctor would treat bursitis? 

A.D., Beersheba

Dr. Steve Velkes, head of the orthopedic surgery and traumatology department at the Rabin Medical Center-Beilinson Campus, replies: I suggest that you go to an orthopedic specialist. What you have described does not sound like bursitis. You need a proper orthopedic consultation including standing X-rays of the knees. 


Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 9100002, fax your question to Judy Siegel-Itzkovich at (02) 538-9527 or email it to jsiegel@jpost.com, giving your initials, age and place of residence.


Related Content

A DISPENSING chemist prepares drugs for a chemotherapy treatment in a sterile room at Antoine- Lacas
May 22, 2018
Cancer remains Israel’s biggest killer

By JUDY SIEGEL-ITZKOVICH